MAUDE Adverse Event Report: STRYKER GMBH TWIST DRILL, DIAM.1.4X87MM, WL 27MM, AO SHAFT END, STERILE PACKED; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

STRYKER GMBH TWIST DRILL, DIAM.1.4X87MM, WL 27MM, AO SHAFT END, STERILE PACKED; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number 91-14326
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.H3: tip remains in patient, the rest was discarded.
 
Event or Problem Description
As reported: "while drilling to insert a screw, the tip of the drill broke off and remained in the patient bone.".
 
Additional Manufacturer Narrative
Please note the correction to d9/h3 as the device was returned for evaluation.Please also note the correction to h6 method code.The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the visual inspection of the received drill revealed it to be broken from the tip region.The fracture surface showed edges to be deformed plastically.The cutting edges appeared to be blunt and slightly deformed.The fracture surface indicates the breakage to be due to a combination of bending and torsional overload.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause was attributed to a user related issue.The failure was caused by application of torsional and bending load during usage.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
TWIST DRILL, DIAM.1.4X87MM, WL 27MM, AO SHAFT END, STERILE PACKED
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17224594
Report Number0008031020-2023-00249
Device Sequence Number7097952
Product Code HBE
UDI-Device Identifier04546540504173
UDI-Public04546540504173
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number91-14326
Device Catalogue Number91-14326
Device Lot NumberAK09
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/05/2023
Supplement Date Received by Manufacturer08/31/2023
Initial Report FDA Received Date06/29/2023
Supplement Report FDA Received Date08/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown